Maine, 2023

Flash Flooding in Maine, June 29, 2023

June 29, 2023 · NWS GYX · 7 events in 2 counties and zones

During the afternoon of June 29th, showers and thunderstorms developed across the western Maine Mountains and foothills. 5 .

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.5 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

During the afternoon of June 29th, showers and thunderstorms developed across the western Maine Mountains and foothills. While most of these storms moved from southwest to northeast, a few remained stalled over the same location for multiple hours leading to radar estimated rainfall of over 3.5 . With some very localized areas approaching estimated rainfall of up to 5 . Over 2 of this rain occurred in one hour. While two trained weather spotters in Rockwood, Maine, reported 3.45 and 3.72 of rainfall, respectively, there were no trained weather spotters or automated rain gauges near the location of the heaviest rain surrounding Jay. The heavy rain fell in less than 6 hours and led to extensive run-off which caused erosion damage of secondary roads and flooding of primary roads. Numerous road washouts and road closures occurred in Jay and surrounding towns with additional road closures and washouts further to the northeast in Somerset County in the vicinity of Brassua and Moosehead. Considerable flash flood damage occurred in Jay which was the hardest community. Additional flooding was reported in remote areas of Somerset County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 29, 3:08 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 29, 3:08 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Gray ME
408 PM EDT Thu Jun 29 2023

.SYNOPSIS...
Showers and thunderstorms will continue into this evening
bringing the threat of locally heavy rain mainly across western
Maine. Activity wanes tonight before renewed chances for showers
and storms across the interior Friday. A brief drying trend is
anticipated Friday night into Saturday. A return to active
weather comes Sunday lasting into the middle of next week with
daily chances for showers and storms.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Heavy showers and thunderstorms continue through the higher
terrain of Maine as a slow moving front gradually drifts through
the area. A few showers and storms have also been generating
along the sea breeze front as it moves inland, but these have
been lighter and more progressive.

Some isolated flood concerns continue across northwestern
areas, but these will quickly dissipate after sunset tonight.
Conditions then dry out as a weak ridge builds into New England
overnight. With a moist environment and weak onshore flow, fog
is expected to develop again tonight, especially across Maine
and the coastline.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Tomorrow looks to be the driest and warmest day of the week for
most areas, along with some welcome sunshine. Temperatures warm
into the 70s and 80s tomorrow, with the coolest readings found
along the coastline where an onshore wind will continue through
the day. With this onshore flow, fog is also likely to linger
along the immediate coastline through the MidCoast of Maine much
of the day.

Some scattered pop up showers and thunderstorms are likely
during the afternoon hours inland, especially across the higher
terrain. These look to be more localized and short lived than
the last few days.

Tomorrow night looks mostly dry, but clouds will be on the
increase as the next system approaches from the southwest. Fog
is also likely to move inland from the coastline during the
evening hours and into the overnight.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Short wave ridging will bring a brief reprieve from the damp
pattern Saturday before getting kicked east by the next
incoming trough. Mostly dry conditions may linger into Saturday
night before precipitation chances increase into Sunday. The
trough then lifts to the northeast Sunday night while global
models suggest a quasi rex block (ridge over trough) will start
to form near the Great Lakes. The predictability in the
evolution of these blocking patterns is inherently low at
extended time ranges. This quasi block is modeled to slide east
towards the middle of next week and whether the forecast area
will be more influenced by the ridge portion or the trough
portion remains to be seen. The overall theme will be for
chances for showers and thunderstorms Sunday into Tuesday with
chances for precipitation decreasing through the second half of
next week along with an upward trend in temperatures.

The 12Z model suite is in relatively good agreement that much of the
forecast area will remain mostly dry during the day Saturday. There
is a good chance areas south of the mountains will see some sunshine
with clouds increasing late in the day as an upper wave slowly moves
east across SE Canada. Temperatures will rise into the low to
mid 80s across southern New Hampshire with temperatures tapering
into the mid 70s to the north and east. Steady southeast winds
will keep areas along the coast cooler in the low 70s. The upper
wave over SE Canada will bring increasing chances for showers
and possibly some thunderstorms across northwestern zones late
Saturday, although the best forcing looks to arrive later
Saturday night as instability wanes with the loss of heating.

The upper wave over SE Canada makes little progress eastward Sunday
while a second wave moves into the Ohio Valley. The proximity of
these two waves will bring higher chances for showers and possibly
some thunderstorms Sunday into Monday. All the while a narrow ridge
axis will build near James Bay possibly forming a rex block in
conjunction with the wave over the Ohio Valley. Temperatures Sunday
and Monday will run in the low 80s across southern NH to the mid 70s
across northeastern zones with cooler conditions near the coast.

Going into Tuesday global models vary in the handling of the ridge
over trough setup. Some solutions bring the ridge into northern New
England while keeping the wave back over the Great Lakes while other
solutions bring the wave over the Ohio Valley into New England for
more widespread showers and some thunderstorms. Have Generally stuck
with the NBM for PoPs on Tuesday which brings chance to likely PoPs
south to north with highs in the upper 70s to low 80s. Ensembles
then suggest that ridging will build in towards the end of next
week with gradual decline in PoPs while temperatures trend
upwards.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Short Term...Marine fog brings IFR to LIFR conditions to Maine
and coastal terminals again tonight, with some valley fog
possible at LEB and CON later tonight. Conditions improve to VFR
at most terminals, though RKD will likely hold onto fog into
the afternoon. Marine fog likely brings restrictions to Maine
and coastal terminals again tomorrow night, but primarily VFR
conditions are expected to prevail elsewhere tomorrow night.

Long Term...Mainly VFR during the day Saturday before a return to an
active pattern with ample low level moisture Saturday night into
next week. This brings the threat of restrictions in SHRA and TSRA
mainly during the day and restrictions from low cigs and fog at
night.

&&

.MARINE...
Short Term...SCA conditions subside tonight as seas lower
through this evening. A weak high pressure center brings fair
conditions tomorrow, but areas of marine fog are likely to
continue.

Long Term...Moist southerly to southeasterly flow pattern will dominate
over the weekend into early next week. Winds and seas will remain
below SCA thresholds while there will be periods of marine fog.

&&

.HYDROLOGY...
A narrow axis of showers and storms have formed across western
Maine that have produced heavy rainfall. Locally heavy rainfall
may continue through this evening bringing isolated instances
of flooding and flash flooding with a storm motion of around
10-15 kts from southwest to northeast. Some training may also
occur, which would increase the flood threat in some areas.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ150-
     152-154.

&&

NEAR TERM...Clair
SHORT TERM...Clair
LONG TERM...Schroeter
Hazardous weather outlook, Jun 29, 2:38 PM EST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
338 PM EDT Thu Jun 29 2023

MEZ007>009-012>014-018>020-033-NHZ001>004-006-301945-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Carroll-
338 PM EDT Thu Jun 29 2023

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms will be capable of producing
locally heavy rainfall through this evening, which may result in
isolated instances of flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ021>028-NHZ005-007>015-301945-
Kennebec-Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-
Lincoln-Knox-Coastal Waldo-Southern Grafton-Sullivan-Merrimack-
Belknap-Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
338 PM EDT Thu Jun 29 2023

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-301945-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
338 PM EDT Thu Jun 29 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 29, 10:57 AM EST, 5 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
1157 AM EDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     Flash Flood      5 SE Moultonborough     43.70N 71.33W
06/28/2023                   Carroll            NH   Dept of Highways

            Delayed Report: Significant amounts of water
            on NH-109, eroded ditches along the side of
            the road, undermining the edge of the
            roadway. Adjacent creek swelled up to 1
            foot.

&&

Palmer
Local storm report, Jun 29, 10:58 AM EST, 5 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
1158 AM EDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     Flash Flood      3 ESE Moultonborough    43.73N 71.34W
06/28/2023                   Carroll            NH   Dept of Highways

            Delayed Report: A clogged culvert flooded NH
            171, offsetting a significant amount of
            water onto NH 171. Receded by 6:30pm. Time
            estimated by source.

&&

Palmer
Local storm report, Jun 29, 11:52 AM EST, 4 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
1252 PM EDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Flash Flood      2 ENE Lebanon           43.66N 72.22W
06/28/2023                   Grafton            NH   Law Enforcement

            Significant washout on Stevens Rd, culverts
            overflowed and exposed, approximately 2000
            ft of pavement washout.

&&

SMT
Special weather statement, Jun 29, 2:16 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Gray ME
316 PM EDT Thu Jun 29 2023

MEZ009-292000-
Central Somerset ME-
316 PM EDT Thu Jun 29 2023

...A strong thunderstorm will impact portions of central Somerset
County through 400 PM EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Kingfield, or 23 miles east of Eustis, moving
northeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bingham, Caratunk Plantation, Pleasant Ridge Plantation, Moscow,
Concord, Highland Plantation, Mayfield, Lexington and Carrying Place.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4501 6998 4505 7006 4513 7008 4523 6989
      4515 6979 4509 6976
TIME...MOT...LOC 1915Z 227DEG 5KT 4510 7003

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GC

The radar

The Caribou radar (KCBW), 156 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Somerset

When
June 29, 4:10 PM EST to 5:30 PM EST
Where
Somerset County, Rockwood to 0.6 mi N of Somerset Jct
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
45.670, -69.750

Flooding on Route 15 west of Rockwood after heavy rain fell during the afternoon of June 29. The radar estimated rainfall amounts of 3 to 5 inches, most of which fell in an hour between 3 and 4 pm. Multiple significant washouts occurred.

Flash Flood, Franklin

When
June 29, 4:20 PM EST to 7:00 PM EST
Where
Franklin County, 0.57 mi SSW of Farmington to 2.4 mi NE of East Wilton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.662, -70.153

A concentrated area of 3 to 5 inches of rain fell across southern Franklin County during the afternoon of June 29th into the early evening hours. Between 400 pm and 700 pm, a stalled thunderstorm brought 2 to 3 inch per hour rainfall rates which peaked between 430 pm and 600 pm where most of the rain fell. These rains fell across previously saturated soils and hilly terrain. The heaviest rain fell in Jay. An additional 17 roads in surrounding communities of Wilton, Farmington, and Chesterville sustained partially wash-outs or road closures from flooding. In nearby Wilton, ME-156 at Soules Hill Road and Whittier Roads sustained washouts.

Flash Flood, Somerset

When
June 29, 4:30 PM EST to 5:30 PM EST
Where
Somerset County, 6.52 mi SW of Lake Parlin to 7.07 mi SW of Lake Parlin
Cause
Heavy Rain
Reported by
Public
Coordinates
45.449, -70.189

Heavy rain fell across Enchanted Pond just south of Jackman between 5 and 7 PM, bringing a radar estimate of 4 inches, most of which fell between 530 and 6 PM. This torrential rainfall caused a small retention pond in the hills above the lake to collapse. The resultant debris flow included uprooted trees and boulders, along with high flowing water around 3 feet deep. A campground located below the hill sustained significant damage.

Flash Flood, Somerset

When
June 29, 5:15 PM EST to 5:45 PM EST
Where
Somerset County, 3.54 mi SSE of Rockwood to 1.79 mi ENE of Somerset Jct
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
45.623, -69.721

Flooding in Rockwood causing significant disruptions to travel in and out of the region. Most of the downtown village was impacted. Roads flooded include Misery Gorge and Marston, Cedar, and Village Roads.

Flash Flood, Franklin

When
June 29, 5:25 PM EST to 7:45 PM EST
Where
Franklin County, 0.75 mi SSW of North Chesterville to 1.24 mi E of East Wilton
Cause
Heavy Rain
Property damage
$6.5 million
Reported by
Emergency Manager
Coordinates
44.590, -70.124

A concentrated area of 3 to 6 inches of rain fell across southern Franklin County during the afternoon of June 29th into the early evening hours. Between 400 pm and 700 pm, a stalled thunderstorm brought 2 to 3 inch per hour rainfall rates which peaked between 430 pm and 600 pm where most of the rain fell. These rains fell across previously saturated soils and hilly terrain. Flooding developed quickly and the hardest hit community of Jay had considerable damage. More than a dozen roads sustained significant washouts and were closed to traffic. Several major roads including Routes 4, 140, and 133 in Jay were damaged. A bridge was washed out on Macomber Hill Road and another in Woodman Hill Road in North Jay. Several homes were cut off for an extended period of time due to complete washouts. The majority of the damage was to infrastructure from roads to public sewer systems, however some property damage was incurred to driveways, yards, and basements. The following roads in Jay were reported flooded; Route 133 between Farmington and East Jay Road, Route 156 between Davis Road and Soules Hill Road, Franklin Road between Hyde and Beedy Roads, Old Jay Hill Road, Intervale Road, Macomber Road near Lomie Rivers Road, Murphy’s Lane washout, Davenport Hill Road major washouts, Canton Mountain Road major washouts, Look Brook Circle major washouts, 900 Block of East Jay Road, and Keep Road.

Flash Flood, Somerset

When
June 29, 6:15 PM EST to 7:15 PM EST
Where
Somerset County, 2.22 mi SW of Brassua to 2.46 mi WSW of Brassua
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
45.596, -69.961

Nearly 6 inches of rain fell near Rockwood and Brassua Lake in northern Somerset County. Multiple washouts on Route 6 between Brassua and Jackman caused significant disruption to travel in the region.

Flash Flood, Somerset

When
June 29, 6:30 PM EST to 7:00 PM EST
Where
Somerset County, 1.23 mi NW of Lake Parlin to 2.4 mi NNE of Lake Parlin
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
45.531, -70.120

Flooding with severe shoulder washouts on Route 201 near Parlin Pond.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2023Every state in 2023This day in weather historyWarnings in Maine, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109691, 1112694, 1109519, 1109530, 1112698, 1109507, 1109524.